High Wind, Guadalupe Mountains of Culberson County
- When
- February 19, 3:00 AM MST to 3:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A potent upper level storm system propagated east across the Southern Plains on the 19th, and resulted in severe mountain winds and damaging gradient winds in the northwest Texas Permian Basin. A wind gust of 94 MPH was recorded by an automated weather station at The Bowl in the Guadalupe Mountains, and wind gusts to 78 MPH were measured at the McDonald Observatory in the Davis Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent upper level storm system propagated east across the Southern Plains on the 19th, and resulted in severe mountain winds and damaging gradient winds in the northwest Texas Permian Basin. A wind gust of 94 MPH was recorded by an automated weather station at The Bowl in the Guadalupe Mountains, and wind gusts to 78 MPH were measured at the McDonald Observatory in the Davis Mountains. The Texas Mesonet recorded wind gusts of 57 MPH at Seagraves (Gaines County), with gusts between 50 and 55 MPH widespread. A tin roof was blown off of a building in the city of Andrews. Several power poles and lines were also blown down just southeast of Seminole. Gaines County officials reported visibilities reduced to near zero in some locations due to blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 2:49 AM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CST THU FEB 19 2004
.SHORT TERM...
A SIGNIFICANT HIGH WIND/BLOWING DUST EVENT IS EXPECTED ACROSS MOST
OF THE FA TODAY.
A POTENT UPPER LOW IS SEEN IN VAPOR IMAGERY MAKING STEADY EASTWARD
PROGRESS INTO ARIZONA ATTM. THIS FEATURE IS EXPECTED TO MOVE OVER
THE PANHANDLES LATE THIS AFTERNOON. A SURFACE TROUGH CURRENTLY
EXTENDS SOUTH ALONG THE TEXAS/NEW MEXICO BORDER FROM A BAROCLINIC
ZONE/WEAK SURFACE WAVE OVER EASTERN COLORADO. WIND GUSTS TO 55 MPH
ARE BEGINNING IN THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS
ATTM. THIS CORRESPONDS VERY WELL WITH THE PROGGED ONSET OF A CLASSIC
MOUNTAIN WAVE SIGNATURE IN OMEGA/THETA CROSS-SECTIONS BETWEEN 09 AND
12Z IN STRENGTHENING MID LEVEL FLOW.
AS THE CLOSED UPPER LOW SHIFTS EAST AND APPROACHES THE ROCKIES
TODAY...TIGHT HEIGHT GRADIENTS IN THE BASE OF THE TROUGH AND
ASSOCIATED WIND MAXIMA WILL MOVE OVER THE AREA. IN ADDITION...STRONG
CYCLOGENESIS WILL OCCUR IN THE PANHANDLE...AND WILL RESULT IN TIGHT
SURFACE PRESSURE GRADIENTS OVER THE NORTHERN FA. THE SURFACE TROUGH
WILL SHIFT EAST ACROSS THE AREA TODAY AS AN EFFECTIVE PAC FRONT/
PSEUDO DRYLINE. ITS PASSAGE WILL BE MARKED BY DEEP MIXING...VEERING/
STRENGTHENING WINDS...AND DRY AIR/DIRT ADVECTION. THERE WERE EARLIER
CONCERNS WITH REGARD TO THICK CIRRUS AHEAD OF THE SYSTEM REDUCING
MIXING/WIND SPEEDS. A NARROW BAND OF HIGH CLOUDS IS QUICKLY
TRANSITING THE AREA ATTM AND VAPOR IMAGERY DEPICTS A DRY SLOT
SPREADING ACROSS WEST TEXAS/SOUTHEAST NEW MEXICO. IT IS POSSIBLE
MORE CLOUD COVER COULD FORM IN UPPER FORCING ASSOCIATED WITH 115 KT
JET NOW ROTATING FROM BAJA INTO WESTERN NEW MEXICO. HOWEVER...
SOLUTIONS SHOW ANY UPPER LEVEL MOISTURE WHICH MAY TRANSIT DURING MAX
INSOLATION CLEARING THE TWO THIRDS OF THE FA BY LATE AFTERNOON.
INTENSE MOUNTAIN WAVES WILL RESULT IN SEVERE WINDS IN THE HIGHER
TERRAIN FIRST...BEGINNING IN THE GUADALUPES AROUND 12Z. STRONG
SOUTHWEST TO WEST WINDS AND BLOWING DUST WILL SPREAD EAST ACROSS THE
PLAINS THROUGH THE DAY. THE MOST LIKELY AREAS IN THE PLAINS TO
EXPERIENCE SEVERE GUSTS WILL BE ACROSS THE NORTHWEST THIRD OF THE FA
WHERE CROSS-SECTIONS SHOW STREAMLINE TRAJECTORIES OF THE
AGEOSTROPHIC VERTICAL CIRCULATION ASSOCIATED WITH THE GUADALUPE
MOUNTAIN WAVE TRANSPORTING HIGH MOMENTUM AIR TO THE SURFACE OVER THE
UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS. THIS WILL COMBINE
WITH TIGHT PRESSURE GRADIENTS SOUTH OF THE DEVELOPING SURFACE LOW
TO ENHANCE THE WIND POTENTIAL AS FAR EAST AS THE NORTHWEST BASIN.
GUSTS TO NEAR 60 MPH WITH REDUCED VISIBILITIES IN BLOWING DUST LESS
THAN A MILE WILL BE POSSIBLE. ADVISORY CRITERIA WINDS WILL POSSIBLE
ELSEWHERE EXCEPT ACROSS THE PRESIDIO VALLEY AND TERRELL COUNTY WHERE
PRESSURE GRADIENTS APPEAR TO BE LESS.
.LONG TERM...
ZONAL FLOW ALOFT WILL PREVAIL OVER THE AREA BY FRIDAY AM...WHILE A
COLD FRONT WILL BE PUSHING SOUTH THROUGH THE CWA AT THE SURFACE.
THE NEXT CUTOFF LOW WILL COME ASHORE OVER CENTRAL CA ATTM...WITH AT
LEAST TWO WEAK SHORTWAVE TROUGHS TRANSLATING EASTWARD OVER THE
SOUTHWEST U.S./NORTHERN MEXICO IN FAST FLOW ALOFT. MID AND UPPER
LEVEL MOISTURE...SEEN EARLY THIS MORNING OFF THE CENTRAL CALIFORNIA
COAST ON IR SATELLITE IMAGERY...WILL ACCOMPANY THESE WAVES ACROSS THE
DESERT SOUTHWEST.
SRMS ARE IN GOOD AGREEMENT WITH THE STRENGTH AND SLOWER SPEED OF THE
FRONT...IN ADDITION TO WIND SPEEDS BEHIND IT. THEY ARE ALSO IN GOOD
AGREEMENT WITH MID AND HIGH CLOUD COVER INCREASING OVER THE CWA
DURING THE DAY FRIDAY. HAVE LOWERED THE WIND SPEEDS ACROSS THE CWA A
LITTLE TO REFLECT THE WEAKER GRADIENT BEHIND THE FRONT. ALSO
DECREASED MAX TEMPS A LITTLE OVER THE NORTHEAST THIRD OF THE CWA...
BUT INCREASED TEMPS OVER THE SOUTHWEST HALF OF THE CWA...DESPITE
INCREASE IN MID CLOUDS AND THICK CIRRUS.
AS THE CUTOFF LOW EJECTS NORTHEAST THROUGH THE GREAT BASIN THE FLOW
ALOFT WILL AMPLIFY AND CARVE A BROAD UPPER TROUGH OVER THE SOUTHWEST
U.S. ADDITIONAL SHORTWAVES WILL KEEP REINFORCING THIS UPPER
TROUGH...BASICALLY KEEPING WEST TEXAS AND SOUTHEAST NEW MEXICO IN
AREA OF WEAK ASCENT DOWNSTREAM. THEREFORE...EXPECT TO SEE MORE
CLOUDS THAN NOT FROM FRIDAY THROUGH THE WEEKEND AS AN OCCASIONAL
WEAK SHORTWAVE TROUGH WILL AID IN REDEVELOPMENT OF CLOUD COVER.
WITH THIS SAID...HAVE GENERALLY LOWERED TEMPS DUE TO EXPECTED
INCREASE IN CLOUDS AND BECAUSE HEIGHTS WILL REMAIN LOWER DURING
THIS PERIOD.
UPPER TROUGH FINALLY BEGINS TO PROGRESS EASTWARD EARLY NEXT WEEK.
BULK OF MODELS IN DECENT ENOUGH AGREEMENT TO INTRODUCE A SLIGHT
CHANCE OR LOW ORDER CHANCE OF RAIN MONDAY AND TUESDAY MOST LOCATIONS
AS THIS TROUGH APPROACHES. ECMWF CUTS OFF AN UPPER LOW OVER THE AREA
BY TUESDAY MORNING...BUT THIS SOLUTION APPEARS TO BE AN OUTLIER AS
MOST MODELS INDICATING A NEGATIVELY TILTED TROUGH MOVING INTO THE
AREA. FOR NOW...WILL DECREASE TEMPS A LITTLE MONDAY AND TUESDAY DUE
TO LOWER HEIGHTS/THICKNESSES AND GO WITH PREVIOUSLY MENTIONED POPS.
&&
.FIRE WEATHER...
VERY DRY AIR AND STRONG/SEVERE SURFACE WINDS WILL SPREAD EAST ACROSS
THE AREA TODAY GIVEN ABOVE METEOROLOGICAL REASONING. RED FLAG
CONDITIONS WILL BE WIDESPREAD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 77 39 61 34 / 0 0 0 0
CARLSBAD NM 77 41 61 34 / 0 0 0 0
DRYDEN TX 78 45 71 40 / 0 0 0 0
FORT STOCKTON TX 83 44 67 39 / 0 0 0 0
GUADALUPE PASS TX 68 38 56 35 / 0 0 0 0
HOBBS NM 76 40 59 33 / 0 0 0 0
MARFA TX 72 34 63 29 / 0 0 0 0
MIDLAND INTL AIRPORT TX 79 39 62 35 / 0 0 0 0
ODESSA TX 79 39 62 35 / 0 0 0 0
WINK TX 84 40 65 34 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TODAY UPPER TRANS PECOS...NORTHWEST
PERMIAN BASIN...HIGHWAY 54 CORRIDOR/VAN HORN.
HIGH WIND WARNING THROUGH EARLY THIS EVENING...GUADALUPE AND
DAVIS MOUNTAINS.
WIND ADVISORY TODAY MARFA PLATEAU/BIG BEND...CENTRAL AND
EASTERN BASIN...AND PECOS COUNTY.
RED FLAG WARNING TODAY ALL ZONES.
NM...HIGH WIND WARNING THROUGH EARLY EVENING...GUADALUPE
MOUNTAINS.
HIGH WIND WARNING TODAY...SOUTHEAST PLAINS.
RED FLAG WARNING TODAY ALL ZONES.
&&
10/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 536 PM CST WED FEB 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 536 PM CST (436 PM MST) WED FEB 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT UPPER LEVEL STORM SYSTEM WILL TRACK ACROSS NORTHERN NEW MEXICO ON THURSDAY. THIS WILL RESULT IN STRONG TO VERY STRONG WEST WINDS IN THE GUADALUPE AND DAVIS MOUNTAINS THURSDAY...WITH STRONG WINDS CONTINUING THROUGH MUCH OF THE EVENING. WEST WINDS OF 50 TO 60 MPH WITH GUSTS OVER 80 MPH WILL BE POSSIBLE IN THE GUADALUPE AND DAVIS MOUNTAINS. THESE STRONGER WINDS ARE ALSO EXPECTED TO SPREAD INTO THE ADJACENT PLAINS. WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS THE SOUTHEAST NEW MEXICO PLAINS INTO THE NORTHWEST PERMIAN BASIN. RESIDENTS FROM THE VAN HORN AREA AND ACROSS THE UPPER TRANS PECOS WILL ALSO BE SUSCEPTIBLE TO THESE STRONG WINDS. AREAS OF BLOWING DUST WILL ACCOMPANY THESE WINDS...MAKING DRIVING HAZARDOUS. MOST OTHER LOCATIONS ACROSS WEST TEXAS WILL SEE SOUTHWEST TO WEST WINDS INCREASE TO THE 25 TO 35 MPH RANGE. BLOWING DUST WILL REDUCE VISIBILITIES AT TIMES...MAKING DRIVING DIFFICULT. DRIER AIR IS EXPECTED TO MOVE EAST INTO THE AREA DURING THE DAY THURSDAY. THE STRONG WINDS COMBINED WITH THE AMBIENT DRY CONDITIONS OF VEGETATION WILL RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. IN ADDITION...THE POTENTIAL EXISTS FOR ISOLATED THUNDERSTORMS TO DEVELOP OVER PORTIONS OF SOUTHEAST NEW MEXICO THURSDAY AFTERNOON. NO RAINFALL IS EXPECTED...BUT DRY LIGHTNING COULD START A FIRE WITH LITTLE NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386296, 5386297, 5386294, 5386295.